Delaware, 2018Flash Flooding in Delaware, August 13, 2018
August 13, 2018 · NWS PHI · 3 events in 1 county or zone
Rainfall amounts of 1 to 2 inches fell in a short amount of time in northern Delaware on the morning of August 13.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall amounts of 1 to 2 inches fell in a short amount of time in northern Delaware on the morning of August 13.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 13, 3:20 AM EST, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 13, 3:20 AM EST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
420 AM EDT Mon Aug 13 2018
.SYNOPSIS...
A frontal boundary extended from the waters off New Jersey and
Delaware down to the southeastern states early this morning. The
front is expected to move little through Tuesday as weak areas
of low pressure ride along it. The boundary is forecast to push
farther off the coast on Wednesday. Low pressure is anticipated
to move across the Great Lakes and into the northeastern states
late in the week and it should pull a cold front through our
region on Friday night. The front may begin to drift back to the
north over the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Weather over the mid-Atlantic region will continue to be
influenced by an upper low now located near the SW corner of PA.
A trof axis appears to extend south from the low through the
western Carolinas. Otherwise the various smaller-scale features
rotating around the low are not very well defined. A band of
stronger convection has developed from the upper Chesapeake Bay
northward through the lower and middle Susquehanna Valley,
possibly in association with a developing upper-level jet streak
across that area. Individual storms are not moving much due to
weaker low-level winds, and so far they are mostly staying just
west of our forecast area, but will need to be watched closely.
With daytime heating and de-stabilization, convection is
expected to increase in coverage by late this morning,
continuing into the afternoon. Given PWATs somewhat above
normal, slow-moving storms and wet antecedent conditions, the
threat for localized flooding is significant and the flash flood
watch remains in effect for areas generally along and NW of the
I-95/I-295 corridor. Temperatures today should be similar to
yesterday with a very warm and humid air mass remaining over the
area.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
For tonight, the upper low is forecast to begin a slow NE
movement, but our area remains in S/SW flow aloft ahead of it.
Fairly widespread convection may be ongoing in the evening as
low pressure moves slowly NE along a frontal boundary across the
area. Convection should diminish through late evening and
overnight with loss of instability and likely also larger scale
UVV. However any storms lingering into the evening could still
produce heavy rains and flooding.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
After stalling near the PA-OH border for 24+ hours, the upper
low is forecast to lift NE toward the lower/mid-Hudson Valley
Tuesday (passing just to our N). At the surface, the same
stationary front parked over our area this weekend is expected
to remain either over eastern portions of our area (I-95/coastal
plain) or just offshore during this time. The exact position of
this front will depend on strength, timing and track of a weak
wave of low pressure that is forecast to track NE along the
boundary. Large-scale lift ahead of the upper low and downstream
upper level jet streak will keep showers and storms in our area
on Tuesday. The axis of heavy rainfall would most likely occur
along and just west of the surface front as convergence along
this boundary could help focus convective development. However,
less than ideal model agreement regarding the evolution of the
surface low and frontal boundary makes it difficult to fully
assess and provide details about the heavy rainfall potential
for the first period of the long term.
A brief respite from this extended unsettled/wet weather
pattern that we are currently in is expected in wake of the
upper trough passage Tuesday night through Thursday morning. The
next upper shortwave trough and surface low is expected to move
E-NE across the Midwest-Great Lakes regions late in the week
and then through the Northeast states next weekend. Chances for
showers and storms return to the forecast from late Thursday
through Sunday as we remain under the influence of this
disturbance. Greater convective coverage seems possible on
Friday given the timing of the synoptic cold front.
Highs each day will generally be in the mid 80s which is near
normal for mid August. The exception will be Thursday and
Friday, with highs in the upper 80s and lower 90s as pre-frontal
warm sector becomes established in the Mid Atlantic.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...Some lower CIGs are starting to develop early this
morning and will likely become more widespread by sunrise.
Timing is difficult to predict, but CIGs should gradually
improve to VFR through mid and late morning. Showers and
t-storms will become more widespread during the day resulting
in locally reduced CIGs and VSBYs. Winds will be easterly but
under 10 kt.
Tonight...Mainly VFR conditions are expected with light and
variable winds. Showers and t-storms may continue into the
evening with locally reduced CIGs and/or VSBYs.
OUTLOOK...
Tuesday and Tuesday evening...Variable conditions with showers
likely along with scattered thunderstorms. The rain may be heavy
at times. Southwest to west wind less than 10 knots.
Tuesday night and early Wednesday morning...Some visibility
restrictions are possible in fog and haze. West wind less than
10 knots.
Late Wednesday morning and Wednesday afternoon......Mainly VFR.
Northwest to west wind less than 10 knots.
Wednesday night and Thursday...Mainly VFR. Late night and early
morning visibility restrictions are possible. A chance of
afternoon showers and thunderstorms, mainly around KRDG and
KABE. West to southwest wind less than 10 knots.
Thursday night and Friday...Mainly VFR. Late night and early
morning visibility restrictions are possible. A chance of
afternoon showers and thunderstorms. Southwest wind less than 10
knots.
&&
.MARINE...
Sub-SCA conditions should continue through tonight. Winds today
will veer around from ENE to S as low pressure moves NE along a
frontal boundary, then becoming SW tonight. Wave heights will
be generally 3 to 4 feet with a southerly swell.
OUTLOOK...
Tuesday through Friday...No marine headlines are anticipated.
RIP CURRENTS...
There is a low risk for the development of dangerous rip
currents today.
The wind is forecast to be from the southwest and south on
Tuesday around 10 MPH. Wave heights should be 2 to 3 feet on the
waters off New Jersey and Delaware with a medium period swell.
As a result, we are anticipating a low risk for the development
of dangerous rip currents at that time.
&&
.TIDES/COASTAL FLOODING...
In addition to any heavy rain that falls, we are expecting
spotty minor coastal flooding with this evening's high tide. It
will be due mainly to the high astronomical tides associated
with the new moon. However, the flooding due to the tides is not
anticipated to be widespread enough to warrant another Coastal
Flood Advisory.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through this evening for PAZ054-055-060>062-
070-071-101>106.
Coastal Flood Advisory until 5 AM EDT early this morning for
PAZ070-071-106.
NJ...Flash Flood Watch through this evening for NJZ001-007>010-012-
013-015>019.
Coastal Flood Advisory until 5 AM EDT early this morning for
NJZ015-017>019.
DE...Flash Flood Watch through this evening for DEZ001.
MD...Flash Flood Watch through this evening for MDZ008.
MARINE...None.
&&
Synopsis...Iovino
Near Term...AMC
Short Term...AMC
Long Term...Klein
Aviation...AMC/Iovino
Marine...AMC/Iovino
Tides/Coastal Flooding...IovinoHazardous weather outlook, Aug 13, 4:06 AM EST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
506 AM EDT Mon Aug 13 2018
DEZ001-MDZ008-NJZ001-007>010-012-013-015>019-PAZ054-055-060>062-070-
071-101>106-140915-
New Castle-Cecil-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
506 AM EDT Mon Aug 13 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is the potential for isolated heavy rain and localized
flooding on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ002>004-MDZ012-015-019-020-NJZ014-020>027-140915-
Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-Talbot-
Caroline-Eastern Monmouth-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
506 AM EDT Mon Aug 13 2018
This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey and southern New
Jersey.
.DAY ONE...Today and Tonight.
Heavy downpours with any showers and thunderstorms could lead to
localized flooding given the wet antecedent conditions and slow storm
motion.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is the potential for isolated heavy rain and localized
flooding on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-450>455-140915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
506 AM EDT Mon Aug 13 2018
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Local storm report, Aug 13, 6:54 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
754 AM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 AM FLASH FLOOD HILLSTREAM 39.77N 75.74W
08/13/2018 NEW CASTLE DE SOCIAL MEDIA
VIDEO SHOWING QUICKLY MOVING FLOOD WATERS MAKING BROAD
RUN ROAD IMPASSABLE.
&&
EVENT NUMBER PHI1801276
STAARMANNLocal storm report, Aug 13, 6:56 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
756 AM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 AM FLASH FLOOD 1 N LANDENBERG 39.79N 75.77W
08/13/2018 CHESTER PA SOCIAL MEDIA
VIDEO SHOWING DEEP AND FAST MOVING FLOOD WATERS MAKING
PENN GREEN ROAD NEAR AUBURN ROAD IMPASSABLE.
&&
EVENT NUMBER PHI1801277
STAARMANNFlash Flood, New Castle
- When
- August 13, 7:15 AM EST to 11:30 AM EST
- Where
- New Castle County, 0.95 mi ENE of Coochs Bridge to 0.62 mi SE of Cooch
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.636, -75.714
Moderate flooding occurred along the Christina River at Cooch's Bridge.
Flash Flood, New Castle
- When
- August 13, 7:15 AM EST to 11:30 AM EST
- Where
- New Castle County, 1.38 mi NE of Birchwood Park to 0.59 mi SSE of Harmony
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.696, -75.665
Minor flooding occurred along the White Clay Creek near Newark.
Flash Flood, New Castle
- When
- August 13, 7:15 AM EST to 11:30 AM EST
- Where
- New Castle County, 1.54 mi NNW of Brandywine Spgs to 1.18 mi W of Silverbrook
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.749, -75.645
Minor flooding occurred along the Red Clay Creek near Wooddale.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Pennsylvania, August 13 to 14, 2018$842,000 · 14 events
- Flash Flooding in New York, August 13, 2018$100,000 · 6 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 13, 201852 kt wind · 29 events
- Flash Flood in Arizona, August 13, 2018$30,000 · 1 event
- Flash Flooding and Flooding in Kansas, August 13 to 14, 20181 injured · $5,000 · 14 events
- Flash Flood and Flood in Pennsylvania, August 13, 20181 injured · $6,000 · 1 in hail · 11 events
- Dense Fog in Virginia, August 13, 201815 events
- Flash Flooding and Flooding in Maryland, August 13, 201813 events
- Hail and Damaging Winds in Virginia, August 13, 2018$1,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Maryland, August 13, 20181 in hail · 12 events
- Hail and Damaging Winds in Virginia, August 13, 20181.5 in hail · 10 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 201810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769225, 769227, 769230.